Background & aims: Antibiotic-associated pseudomembranous colitis in humans is caused by proliferation of Clostridium difficile, which elaborates an enterotoxin toxin A that causes epithelial damage and altered motility in rabbit small intestine. The aim of this study was to assess the effects of toxin A on rabbit distal colonic motility and to relate this to histological damage and inflammatory mediator production.
Methods: Two hundred micrograms per milliliter of toxin A was placed in a distal colonic loop in anesthetized rabbits, and myoelectric activity was recorded for the following 7 hours. The colon was histologically evaluated and assayed for eicosanoid production. The effects of toxin A on longitudinal and circular muscle were also assessed in vitro.
Results: Beginning 1 hour after instillation, toxin A caused a significant increase in the number of spike bursts without altering slow wave frequency; this was associated with an increase in mucosal neutrophils and increased production of prostaglandin E2 and leukotrienes B4 and C4/D4/E4. Seven hours after administration of toxin A, mediator levels and myoelectric activity remained increased but significant mucosal damage was now also present. Toxin A did not affect longitudinal or circular muscle in vitro.
Conclusions: C. difficile toxin A caused a significant neutrophil infiltration and an increased myoelectric activity before producing mucosal damage. The myoelectric effect may be indirect, resulting from the production of motility-altering arachidonic acid metabolites.